MAUDE Adverse Event Report: DRÄGERWERK AG & CO. KGAA BABYTHERM 8010; WARMERS

DRÄGERWERK AG & CO. KGAA BABYTHERM 8010; WARMERS
Model Number FR00105
Medical Device Problem Codes Degraded (1153); Material Fragmentation (1261); Structural Problem (2506); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 10/29/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation has just started; results will be provided in a follow-up report.
 
Event or Problem Description
It was reported that on the evening of (b)(6) 2024, around 8:00 pm, the phototherapy lamp of the affected device, babytherm 8010, was switched off after completion of the phototherapy cycle on the newborn.During the switch-off, one of 6 lamps (halogen lamp?) exploded with a loud bang and numerous small and tiny glass splinters fell on the newborn lying in bed.The newborn suffered burns from the hot glass splinters, it was wearing protective goggles and its mouth was closed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The investigation was based on the available information and included an analysis of the returned parts (intact and faulty phototherapy lamps, lamp holders).The returned parts (phototherapy lamps) correspond to the specification (osram lamps) in use with the specified lamp holder.The investigation showed that the faulty phototherapy lamp in question was still the original lamp from the factory (production date of the device with serial number (b)(6): march 2021).On the 25th of october 2024, two of the six phototherapy lamps were replaced.The other four phototherapy lamps were not replaced.According to the operating hours counter in the device, the lamps were in use for at least 948 operating hours; the operating hours counter was not reset when the lamps were last replaced on the 25th of october 2024.The visual inspection of the returned parts revealed that even the intact light sources already had cracks in the glass and the inner coating of the light sources had already flaked off.The investigation concluded that the device in question had not been maintained in accordance with the manufacturer's specifications.According to these specifications, all six bulbs must always be replaced, at the latest after 500 operating hours or after failure of a bulb; the operating hours counter must be reset after replacing the bulbs.The affected device is not serviced by dräger service but is subject to a third-party service.The number of similar cases, related to the same root cause, is within the expected range of the respective risk assessment and thus accepted.
 
Additional Manufacturer Narrative
Following the submission of the final report dated december 17, 2024, we were provided with new information, which we wish to communicate with the current correction to the report.The already determined cause of the event is not affected by this and remains valid, as previously communicated.Contrary to our statement in the final report, the affected device is not serviced by a third-party service, but by dräger service.The last maintenance of the device by dräger service took place in (b)(6) 2024.At the time of maintenance, the phototherapy hour counter was read for 406 hours.Therefore, the manufacturer's specification for the regular replacement of the lamps had not yet been reached and no replacement of the phototherapy lamps was carried out as part of this maintenance, also considering the customer-specific usage behavior of phototherapy in recent years.On (b)(6) 2024 - as already described - two of the six phototherapy lamps were then replaced by the customer.Dräger service was not involved in this.Contrary to the manufacturer's specifications, the light sources were not replaced as a set and the remaining four phototherapy light sources were continued to be used.The manufacturer's specifications also requires that the lamps should be replaced after 500 operating hours at the latest.The customer had not carried out or initiated this replacement.According to the device's operating hours counter, the lamps had been in use for at least 948 operating hours at the time of the event; there had obviously been a significant increase in the use of phototherapy by the customer after the last maintenance by dräger service.The operating hours of the phototherapy lamps can be viewed by the user in the configuration menu of the device.The manufacturer's specifications for replacing the phototherapy lamps are described in the instructions for use of the babytherm 8004/8010 device or in the supplement to the instructions for use (2019 edition).
 
Event or Problem Description

Brand Name
BABYTHERM 8010
Common Device Name
WARMERS
Manufacturer (Section D)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck
GM 
Manufacturer (Section G)
DRÄGERWERK AG & CO. KGAA
moislinger allee 53-55
lübeck 23542
GM   23542
Manufacturer Contact
moislinger allee 53-55
lübeck 23542
4518822868
MDR Report Key20639103
Report Number9611500-2024-00494
Device Sequence Number7489018
Product Code FMT
UDI-Device Identifier04048675246558
UDI-Public(01)04048675246558(11)210311(93)FR00105-65
Combination Product (Y/N)N
PMA/510(K) Number
K971198
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFR00105
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/30/2024
Supplement Date Received by Manufacturer12/17/2024
01/15/2025
Initial Report FDA Received Date11/08/2024
Supplement Report FDA Received Date12/17/2024
01/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/11/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown